Paradoxical and severe hypotension in response to adrenaline infusions in massive quetiapine overdose
Related Experiment Video
Updated: Jun 27, 2026

Methods for ECG Evaluation of Indicators of Cardiac Risk, and Susceptibility to Aconitine-induced Arrhythmias in Rats Following Status Epilepticus
Published on: April 5, 2011
1Intensive Care Unit, Sir Charles Gairdner Hospital, Perth, WA. djhawkins1@yahoo.com
Abstract:
Atypical antipsychotics (quetiapine, olanzapine, risperidone and clozapine) are increasingly prescribed in Australia, and emergency departments report growing rates of overdose of these agents. As these drugs are comparatively new, the spectrum of toxicity may be unfamiliar to critical care physicians. Severe hypotension is a recognised consequence of quetiapine poisoning. We describe three patients with massive quetiapine overdose who developed significant hypotension resistant to fluid resuscitation. In each case, blood pressure fell dramatically after commencement of adrenaline infusions. Haemodynamic stability was restored when noradrenaline was substituted for adrenaline. The pharmacodynamics of quetiapine and the literature on overdose are reviewed. We present these cases to broaden the knowledge of physicians treating quetiapine overdose and to publicise the potential deleterious interaction with adrenaline. We recommend use of noradrenaline in preference to adrenaline in pharmacological management of shock in these patients.
Related Concept Videos
Nonlinear Pharmacokinetics: Dependence of Elimination Half-Life and Dose Clearance
A study on guinea pigs examined the...
Desensitization and Tachyphylaxis
Several...
Toxidromes: Clinical Features
Adrenergic Agonists: Therapeutic Uses
Emergency and Intensive Care Unit (ICU) applications: Pressor agents increase blood pressure, heart rate, and contractility in shock and organ failure situations. Dopamine can induce vasodilation and stimulate adrenoceptors. Endogenous catecholamines are effective in treating cardiogenic shock. α2-agonists like clonidine can reverse anesthesia-induced hypertension.
Allergies and anaphylaxis:...
Cardiopulmonary Resuscitation IV: Pharmacological Management
Drugs Affecting Neurotransmitter Release or Uptake